Alert archive / Tennessee / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 152, NWS Morristown, TN

June 23, 2008Hamilton County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jun 23, 2008, 6:07 PM EDT for Hamilton County, Tennessee. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 23, 2008, 6:07 PM EDT (22:07 UTC)
Expired
Jun 23, 2008, 6:45 PM EDT
In force
38 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

County Hamilton County, TN

The radar

The Northeast Alabama radar (KHTX), 88 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.1 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2008-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 507 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2008-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
507 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1220 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 3:06 PM EDT, 3 hours 1 minute earlier.

Area forecast discussion, Jun 23, 3:06 PM EDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
306 PM EDT MON JUN 23 2008

.SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)...MODELS INDICATING A
WEAK SHORTWAVE TRACKING THE AREA THIS EVENING.  ISOLATED SHOWERS AND
THUNDERSTORMS ARE BEING TRIGGERED AHEAD OF IT.  MOISTURE IS LIMITED
SO ONLY KEPT SLIGHT CHANCE POPS FOR THE EVENING HOURS FOR MAINLY THE
MOUNTAINS.  WITH THE MODERATE INSTABILITY EXPECTED...COULD SEE
ISOLATED SEVERE STORMS THIS EVENING.  HIGH PRESSURE RETURNS ON
TUESDAY BRINGING DRY WEATHER FOR TUESDAY AND TUESDAY NIGHT.  STAYED
NEAR THE NGM/MET/MAV BLEND GUIDANCE FOR TEMPERATURES.

.LONG TERM (WEDNESDAY THROUGH MONDAY)...AT START OF
PERIOD...WEDNESDAY MORNING...UPPER TROUGH PRESENTLY OVER THE
AREA...HAS EXITED TO THE NORTHEAST ALLOWING SOME UPPER RIDGING TO
BUILD INTO THE REGION FROM THE BAHAMAS FOR WEDNESDAY.  THIS RIDGE
QUICKLY STARTS TO BREAK DOWN LATER IN THE WEEK AS TROUGHINESS STARTS
AFFECTING THE AREA FROM THE WEST AND NORTHWEST INTO NEXT WEEKEND.
MODELS IN GOOD BASIC AGREEMENT OF PLACING LARGE STORM SYSTEM OVER
THE GREAT LAKES AGAIN OVER THE WEEKEND WITH THE SOUTHERN END OF ITS
FLOW AND EFFECTS BEING FELT DOWN WELL INTO THE SERN US.  LATEST
MODELS SHOW TROUGH PASSING BY NEXT MONDAY...BUT STILL LEFT IN A NW
FLOW WITHOUT RIDGE TO WEST REALLY TRYING TO BUILD IN.  LOOKS LIKE A
WEAK COLD FRONT WILL PASS THROUGH THE AREA AROUND SUNDAY/SUNDAY
NIGHT TIMEFRAME.

FOR WEDNESDAY...JUST MINIMAL POPS IN SWRN CWA...BUT MORE COVERAGE OF
POPS FOR THE REST OF THE WEEK AND INTO THE WEEKEND WITH POPS IN THE
30S FOR FRIDAY...SATURDAY...AND SUNDAY.  TOUGH TO NAIL DOWN EXACT
TIMING OF BEST POPS AS SURELY SEVERAL DISTURBANCE WILL COME THROUGH
FLOW IN THE SOUTHERN PART OF THE TROUGH.  IF FROPA CAN PASS THROUGH
DURING THE DAYTIME HOURS...WOULD THINK THAT WOULD WARRANT HIGHER
POPS...BUT TOO EARLY TO HAVE ANY DECENT TIMING ON FRONT YET.  WENT
VERY CLOSE TO GFS MOS ON TEMPS.  JUST A LITTLE DRIER WITH
DEWPOINTS...POST FRONTAL...AND THEREFORE LOW TEMPS POST FRONTAL
MONDAY MORNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  62  90  64  89  66 /  10   0  10  20  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  58  87  60  89  67 /  10   0  10  10  10
OAK RIDGE, TN  58  87  60  91  66 /  10   0  10  10  10
TRI CITIES AIRPORT, TN  55  85  54  88  62 /  20   0  10   0  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

GH/GM
Hazardous weather outlook, Jun 23, 4:42 AM EDT, 13 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
442 AM EDT MON JUN 23 2008

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-240845-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
442 AM EDT MON JUN 23 2008 /342 AM CDT MON JUN 23 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS MAY DEVELOP...MAINLY THIS AFTERNOON AND
EARLY EVENING. AN UPPER LEVEL OF TROUGH OF LOW PRESSURE WILL BE
PASSING ACROSS THE REGION LATER TODAY...INCREASING THE AMOUNT OF
INSTABILITY DUE TO COOLER TEMPERATURES ALOFT. A FEW STORMS MIGHT
BRIEFLY PULSE UP TO SEVERE LEVELS...ESPECIALLY DURING PEAK HEATING.
THE MAIN THREAT WILL BE STRONG AND GUSTY DOWNBURST WINDS...WITH THE
POSSIBILITY OF PEA TO NICKEL SIZED HAIL WITH THE STRONGEST STORMS.

HOWEVER...THE COVERAGE OF THUNDERSTORMS SHOULD BE QUITE SPARSE AND
MOST AREAS WILL REMAIN DRY AND WARM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

HIGH PRESSURE WILL GENERALLY DOMINATE THE WEATHER PATTERN THROUGH
FRIDAY...GIVING JUST A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS
IN THE AFTERNOONS AND EVENINGS. RAIN CHANCES SHOULD INCREASE BY THE
WEEKEND...AS GULF MOISTURE SLOWLY INCREASES AND THE UPPER RIDGE
OF HIGH PRESSURE WEAKENS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TG

In the hours before

Special weather statement, Jun 23, 3:09 PM EDT, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
309 PM EDT MON JUN 23 2008

TNZ035-036-067-232000-
ANDERSON-MORGAN-ROANE-
309 PM EDT MON JUN 23 2008

...A STRONG THUNDERSTORM WILL BE AFFECTING ANDERSON...MORGAN AND
ROANE COUNTIES...

AT 306 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WARTBURG...MOVING EAST AT 19 MPH.

SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.
STAY TUNED FOR ANY POSSIBLE WARNINGS WITH THIS STORM.
Special weather statement, Jun 23, 4:31 PM EDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
431 PM EDT MON JUN 23 2008

TNZ082-232115-
BLEDSOE-
331 PM CDT MON JUN 23 2008

...A STRONG THUNDERSTORM WILL BE AFFECTING BLEDSOE COUNTY...

AT 330 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTH OF SPENCER...MOVING SOUTHEAST AT 23
MPH.

PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THIS THUNDERSTORM. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON
ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH.

DGS
Special weather statement, Jun 23, 5:20 PM EDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
520 PM EDT MON JUN 23 2008

TNZ084-099-232200-
HAMILTON-MEIGS-
520 PM EDT MON JUN 23 2008

...A STRONG THUNDERSTORM WILL BE AFFECTING NORTHERN HAMILTON AND
SOUTHERN MEIGS COUNTIES...

AT 416 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTHEAST OF DUNLAP...MOVING SOUTHEAST
AT 25 MPH.

PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

DGS

Nearby

Severe Thunderstorm Warnings in Tennessee, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.